I read with interest the article by Ben Simon and associates comparing the use of intralesional triamcinolone acetonide (TA) with standard incision and curettage (I&C) treatment. The authors presented a single-center, prospective, randomized controlled clinical trial. The results of this study provide some evidence that TA may be useful in patients with primary chalazia and, despite limited follow-up, there were no reported adverse events. When considering a paradigm shift in practice from the standard I&C treatment and using this trial as evidence for such a change, I believe there are some key issues that need addressing.
Regarding the study design, patients who were entered into the study were randomly allocated to a treatment group based on which day they presented to clinic. This presumably occurred prior to enrollment, which was therefore predetermined. The day a patient attends clinic is not necessarily a chance occurrence and is therefore not completely random. This nonrandom approach further prevents allocation concealment. Participants were included in the study based on whether or not they agreed to the informed consent. No mention is made of how many patients were initially eligible for the study and therefore what percentage of these agreed to enroll following the consent process, which would increase the external validity and applicability of the findings.
All patients included in the study had previously used conservative measures, although the form of this treatment was not disclosed (eg, topical steroid or oral antibiotics, etc). The potential “carryover effect” should be considered in this study, which may incorporate further bias, although it is acknowledged that this is representative of clinical practice. There is no comment made as to whether the assessor was masked when reviewing either the patient or the photographs following the intervention, which would increase the study’s validity.
Fat atrophy and depigmentation of the skin is a rare, but recognized, and debilitating complication of intralesional steroids. The authors had a mean follow-up time of 1.4 ±2 months for the TA group and reported no cases of skin hypopigmentation or atrophy in which the population were entirely Caucasian. This complication can, though, occur at over 3 months after treatment, which should be acknowledged. Longer follow-up is required to exclude this as a significant complication in this trial. It is known that hypopigmentation can occur in patients with darker skin, such as the Asian population, and can result in significant psychosocial trauma. Direct application of these results should therefore be taken in context of treatment population.